HIV pharmacotherapy review
The recent spike in the number of new cases of human immunodeficiency virus (HIV) infection in the Philippines means that clinicians and pharmacists alike may need to increase their awareness and competency in prescribing and monitoring HIV treatment. Although taught in medical and pharmacy schools, the scarcity in exposure to clinical cases before highlights the need to for physicians and pharmacist to review HIV pharmacotherapy in order to cater to the increasing HIV patient population.
“I agree with everything that has been said about how important it is for primary care doctors to be part of treating HIV. Especially as patients live longer – learning and having experienced managing chronic conditions such as diabetes and cardiovascular diseases in the context of HIV infection is very important,” said Dr. Lauren Jonkman, an instructor and primary care clinical pharmacist from the School of Pharmacy of the University of Pittsburgh during the PCP’s 44th Annual Convention. Her talk focused on the most common and clinically relevant adverse drug reactions to first-line antiretrovirals. She also talked about how to evaluate common and clinically relevant drug interactions between antiretrovirals and other primary care medications.
What is antiretroviral therapy (ART)?
Antiretrovirals are a class of drugs that target vital steps in HIV’s cell replication cycle. Studies have proved that this is the most effective strategy for treating HIV infection among the available options today.
“In general the idea with antiretroviral therapy is that we are going to choose agents from different classes that will be able to target vital steps in the cell replication cycle. So, rather than having just one way to focus on the virus, it helps in reducing the risk of resistance if we can target more than one step,” said Jonkman.
Six classes of ART
There are six classes of antiretroviral drugs approved in the United States. These drugs target specific steps in the replication of the cell and are called (1) nucleoside reverse transcriptase inhibitors (NRTIs), (2) protease inhibitors (PIs), (3) non-nucleoside reverse transcriptase inhibitors (NNRTIs), (4) fusion inhibitors, (5) CCR5 inhibitors and (6) integrase inhibitors. Four of these antiretrovirals are available in the Philippines – NRTIs, NNRTIs, PIs and integrase strand transfer inhibitors (ISTIs).
In the Philippines, the ARTs that are available are zidovudine, stavudine (obsolete), lamivudine and tenofovir for NRTIs; two NNRTIs, efavirenz and nevirapine; one protease inhibitor, lopinavir/ritonavir; and raltegravir for ISTI.
There are three ART regimens for HIV treatment: NNRTI, PI and INSTI Regimen. What they have in common is the combination of two NRTIs, either zidovudine and lamivudine or tenofovir and lamivudine. What’s different is the third drug added to the NRTI such as PI and INSTI. For example, nevirapine or efavirenz for the NNRTI regimen, lopinavir/ritonavir for PI regimen and raltegravir for INSTI regimen.
Adverse events, non-adherence and treatment failure
“As a pharmacist I always think about adverse effects and the side effects that patients start to notice with the drugs. These side effects are especially important in HIV. If patients feel some sort of side effects and feel that the medicine is hurting them in some way especially if you are talking about patient with CD4 counts that are not very low and feeling okay. The likelihood of somebody stopping their medicine is fairly high and that non-adherence can lead to treatment failure,” Jonkman explained.
Being aware of factors that can increase risk for adverse events will help in deciding appropriate treatment for patients especially those who have co-morbidities such as diabetes, tuberculosis , iron deficiency anemia. The choice of appropriate regimen to start the patient requires knowledge of the properties of each drug and their known side effects. To illustrate this principle, Jonkman presented four clinical cases of HIV pharmacotherapy (below).
Factors that increase risk of side effects include gender (female > male), additive effects from concomitant medicines, drug-drug interactions, genetic variations and co-morbid conditions.
Case 1 is about a 33-year-old female with CD4 count of 300 and is to be started on ART. Her past medical history includes active TB currently undergoing anti-TB treatment, iron deficiency anemia, and type I diabetes. Because of her gender, CD4 count, concomitant medications and co-morbidities, the most appropriate regimen for her would be tenofovir/lamivudine plus efavirenz.
To understand this choice, Jonkman discussed the different side effects and peculiarities of ARTs. NRTIs generally undergo renal adjustment and have no cytochrome P-450 isoenzyme interactions. This means that clinicians must consider the additive effects of other medicines such as vincristine, cisplatin and isoniazid that cause additive peripheral neuropathy, and ganciclovir that causes additive bone marrow toxicity.
NRTI class toxicities include lactic acidosis, peripheral neuropathy, pancreatitis and lipodystrophy. Zidovudine can cause anemia/myelotoxicity, headache and nausea. Lamivudine is active against hepatitis B and may exacerbate the condition if discontinued. Tenofovir can cause tubular nephropathy and is also active against hepatitis B. Although stavudine is not used anymore to initiate therapy, it can cause lipoatrophy, peripheral neuropathy and acidosis.
NNRTIs on the other hand are metabolized through CYP3A4 and 2B6. These classes of drugs interact with rifampicin. Adherence is especially important since a single mutation can confer resistance to entire class. Nevirapine is contraindicated in CD4 of more than 250 in women and more than 400 in men. Patients on this drug may experience rash and hepatitis. Efavirenz may cause dizziness and vivid dreams, which diminish over time. It can also cause rash and is potentially teratogenic.
On to case 2. Take the patient in case 1 and instead of type 1 diabetes, she now has schizophrenia. In order to be on the safe side, primary care physicians would be better off referring this patient to an HIV or infectious diseases specialist.
Case 3 describes a 29-year-old male with a CD4 count of 355 who was started on tenofovir and lamivudine. He has a history of severe depression and a past suicide attempt. He developed a severe rash after 1-week of treatment. In his case, the rash was from nevirapine and this should be changed to lopinavir/ritonavir. Addtionally, the patient is a good candidate for discussion with an HIV/ID specialist.
Primary care physicians and pharmacists should be aware of drug interactions especially in HIV therapy. For example, protease inhibitors should not be given with rifampicin, voriconazole, immunosuppressants, anticonvulsants, statins, etc.
In addition to drug interactions, primary health care workers must also be watchful of life adjustments that could trigger non-adherence to medication such as in case 4 which describes a 25-year-old male who has been taking nevirpine with zidovudine/lamivudine for the past two years. A year ago, his CD4 count was 600. He comes to the clinic complaining of weight loss and fatigue over the past 2 months and reports that he has been working at a call center for about four months already. The symptoms may also be brought about by new-onset TB, drug resistance and virologic failure, anemia and non-adherence.
Strategies to improve adherence
Closely monitoring the patient during the first months of treatment, using multidisciplinary approach, assessing adherence at every clinic visit, providing resources for patients and identifying reasons for non-adherence may help the patient adhere to
In summary, adverse reactions to ART is common but most effects resolve with time. Primary care physicians and pharmacists should encourage patients to push through mild, constitutional side effects. Lastly, reviewing drug-drug interactions for all patients on PIs and NNRTIs, especially rifampicin and other CYP34A inducers and substrates will help avoid side effects that may induce non-adherence.